What Are the Long-Term Effects of Taking Stimulants for ADHD?
My daughter has been taking stimulant medications for two years to treat her ADHD. They've been extremely effective at controlling her symptoms, but I'm worried about how these drugs might affect her down the road. What are the long-term effects of taking stimulants for ADHD?
There is no standard length of time that someone with ADHD should be on stimulant medication. It depends on each individual's situation and needs. Though studies have shown stimulants to be safe for short-term use (a year or two), more research is needed to determine the long-term effects of stimulant use in ADHD. As with any medical condition, the benefits and risks need to be considered when starting or continuing treatment.
Keeping ADHD symptoms under control helps children do better in school and learn important social skills that will improve their chances of success later in life. In one large study of children with ADHD, those who took a stimulant medication as recommended did better than those who did not.
Eight years after the study ended, the children who had responded well to the stimulants continued to do better than those whose symptoms were not as well controlled. However, even those who were well controlled on the medication had some problems during adolescence, which can be a difficult time for all children. It is important to periodically reevaluate how well treatment is working, along with any issues or side effects.
Stimulants can have side effects, though they often decrease or disappear within a few months after starting the medication. Some of the effects that can occur with long-term stimulant use are:
- Loss of appetite and weight
- Slowed growth
- Small increases in blood pressure and heart rate.
Appetite often returns to normal after a few weeks on the medicine. Growth may slow, but most children catch up to their peers after a few years. Blood pressure and heart rate are usually not affected much in children, but may be in adults.
The key to handling side effects is to track changes. Keep a log of height and weight and share any concerns with your healthcare provider. Make and keep regular appointments for physical examinations and to discuss continued treatment.
When stimulants are taken for a long time, the need for continued use should be evaluated at least every few years. Work with your healthcare provider to determine if a trial off the medications -- for example, during summer when school is not in session -- may be useful to see if they are still needed for good symptom control. Some children (and adults) are able to learn skills and make behavioral changes that allow them to decrease their dose or stop their medication.